Utah, 2006

Flash Flood in Utah, July 30, 2006

July 30, 2006 · NWS SLC · 1 event in 1 county or zone

Flash Flood in Garleys Canyon. SUV with 5 occupants (2 adults, 3 children) overtaken by flood waters.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Flash Flood in Garleys Canyon. SUV with 5 occupants (2 adults, 3 children) overtaken by flood waters. 5 year old boy and 1 year old boy drowned. 3 year old girl sustained non-life threatening injuries. 2 adults uninjured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 30, 3:01 PM MST, 29 minutes earlier.

Area forecast discussion, Jul 30, 3:01 PM MST, 29 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
401 PM MDT SUN JUL 30 2006

.SYNOPSIS...UPPER HIGH WILL CONTINUE TO MOVE EAST AND SETTLE OVER
THE PLAINS STATES OVER THE NEXT COUPLE OF DAYS. AIRMASS WILL REMAIN
MOIST INTO THE EARLY PART OF THE COMING WEEK. A WEAK COLD FRONT WILL
MOVE THROUGH NORTHERN UTAH EARLY TUESDAY.

&&

.DISCUSSION...SHORTWAVE OVER SOUTHERN UTAH THIS MORNING TRACKING TO
THE NORTHEAST. CONVECTION DEVELOPING ACROSS CENTRAL UTAH AND SHOULD
CONTINUE THROUGH THE EVENING HOURS. NOTHING OVER NORTHWEST UTAH AT
THIS TIME AND MAY NOT SEE MUCH AS MOST ENERGY WITH THE SHORT WAVE
REMAINS TO THE EAST OF THE WASATCH FRONT AND NORTHWEST DESERT.
LOWERED POPS OVER THE NORTHWEST THIS EVENING.

THUNDERSTORMS OVER SOUTH CENTRAL UTAH ARE MAINLY OVER THE MOUNTAINS
AND ARE DRIFTING SLOWLY TO THE NORTHEAST. POTENTIAL FOR HEAVY
RAIN IN SOME OF THESE STORMS IS PRESENT. MAIN AREA OF CONCERN IS
ALONG NORTHERN KANE COUNTY WHERE THUNDERSTORMS HAVE DEVELOPED AND
ARE MOVING VERY SLOWLY TO THE EAST. NOTHING OVER THE FAR SOUTHWEST AS
OF YET...ALTHOUGH ISOLATED THUNDERSTORMS OVER NORTHWEST ARIZONA
ARE HEADING FOR UTAH AND WILL PROBABLY CROSS INTO UTAH LATER THIS
AFTERNOON. DUE TO THE DEVELOPMENT FARTHER TO THE EAST TODAY HAVE
UPDATED THE FLASH FLOOD POTENTIAL RATING TO MODERATE OVER THE
SOUTHEAST.

UPPER TROUGH EXPECTED TO MOVE ON SHORE MONDAY AND TURN WINDS OVER
UTAH TO THE SOUTHWEST LATER MONDAY. ENOUGH MOISTURE WILL REMAIN
MONDAY FOR AFTERNOON AND EVENING CONVECTION MAINLY OVER THE
MOUNTAINS. TROUGH THEN CONTINUES EASTWARD KEEPING RIDGE OVER THE
GREAT PLAINS AS IT SLIDES OVER THE TOP OF THE RIDGE AND PUSHES
THROUGH THE NORTHERN PORTION OF THE STATE. WEAK FRONT LOOKS TO BE A
LITTLE SLOWER AND PROBABLY WONT PUSH INTO UTAH UNTIL TUESDAY MORNING.
ADJUSTED POPS ACCORDINGLY.

WESTERLY FLOW WILL DOMINATE FOR THE REST OF THE WEEK AS NEXT
OCCASIONAL WEAK EMBEDDED SHORTWAVES KEEP THE RIDGE FROM REBUILDING
OVER THE INTERIOR WEST. SEASONAL OR BELOW NORMAL TEMPERATURES ARE
EXPECTED THROUGH THURSDAY AND WITH PATCHY MOISTURE AROUND ISOLATED
CONVECTION NOT OUT OF THE QUESTION. RIDGE MAY BEGIN TO MOVE BACK
WESTWARD AS NEXT WEAK TROUGH BEGINS TO DEVELOP OVER PACIFIC
NORTHWEST. THIS WILL ALLOW TEMPERATURES TO INCH UPWARD AS MOISTURE
BEGINS TO SEEP BACK INTO THE STATE FROM THE SOUTH.

&&

.AVIATION...DRIER AIR IS STARTING TO WORK ITS WAY INTO NORTHWEST
UTAH. ONLY EXPECT A 10 PERCENT CHANCE OF ANY THUNDERSTORMS MAKING IT
OVER THE KSLC TERMINAL TODAY. IF THUNDERSTORMS DO OCCUR...THIS WILL
LIKELY HAPPEN BETWEEN 23Z AND 03Z. WINDS MAY STAY OUT OF THE
NORTHWEST UNTIL 04-05Z TONIGHT DUE TO A NORTHWESTERLY SURFACE
PRESSURE GRADIENT.

&&

.FIRE WEATHER...SOME DRIER AIR WILL WORK ITS WAY INTO NORTHWEST
SECTIONS THIS AFTERNOON AND EVENING BUT STILL THERE WILL BE THREAT OF
SHOWERS AND THUNDERSTORMS. FARTHER SOUTH DEEP MOISTURE REMAINS AND
WETTING RAINS WILL OCCUR WITH ANY STORMS THROUGH MONDAY. COOLER
TEMPERATURES WILL FILTER IN FROM NORTHWEST TO SOUTHEAST OVER THE NEXT
FEW DAYS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC.........YOUNG
FIRE WEATHER...STRUTHWOLF
AVIATION.......CHENG
Hazardous weather outlook, Jul 30, 6:00 AM MST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT SUN JUL 30 2006

UTZ001>011-WYZ021-311300-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH
FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS
I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK
CLIFFS-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
700 AM MDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS NORTHERN UTAH AND EXTREME
SOUTHWEST WYOMING.

.DAY ONE...TODAY

SHOWERS AND ISOLATED THUNDERSTORMS EARLY THIS MORNING WILL DEVELOP
AGAIN THIS AFTERNOON.  LOCALLY HEAVY RAINFALL MAY OCCUR WITH SOME
OF THE STRONGER STORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE THROUGH NORTHERN UTAH AND SOUTHWEST WYOMING
MONDAY NIGHT THROUGH EARLY TUESDAY. SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY THE FRONT. TEMPERATURES WILL FALL BACK TO NEAR OR BELOW
SEASONAL NORMS FOR THE MIDDLE TO LATTER HALF OF THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

UTZ012>021-311300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION
AREA/LAKE POWELL-HENRY MOUNTAINS-SAN RAFAEL SWELL-SANPETE/SEVIER
VALLEYS-SOUTH CENTRAL UTAH-SOUTHWEST UTAH-UTAHS DIXIE AND ZION
NATIONAL PARK-WEST CENTRAL UTAH-
700 AM MDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN UTAH.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS
AFTERNOON...WITH THE GREATEST CONCENTRATION OVER THE MOUNTAINS AND
FAR SOUTHWEST VALLEYS OF UTAH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOISTURE WILL LINGER OVER THE EXTREME SOUTHERN PORTION OF UTAH
DURING THE WEEK. SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THIS
MOISTURE EACH DAY DURING THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Grand Junction radar (KGJX), 214 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Carbon

When
July 30, 3:30 PM MST to 5:00 PM MST
Where
Carbon County, 5 mi S of Helper
Deaths
2 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
39.648, -110.589 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Carbon2006-07-305MaleIn WaterDirect
Flash Flood, Carbon2006-07-301MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529579.